Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 28, 2018, 2:37 PM MDT for El Paso County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 2:37 PM MDT (20:37 UTC)
- Expired
- May 28, 2018, 3:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
095
WUUS55 KPUB 282037
SVRPUB
COC041-282100-
/O.NEW.KPUB.SV.W.0034.180528T2037Z-180528T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
237 PM MDT MON MAY 28 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern El Paso County in east central Colorado...
* Until 300 PM MDT
* At 237 PM MDT, a severe thunderstorm was located 11 miles northeast
of Penrose, or 19 miles south of Colorado Springs, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, Security.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10494 3873 10492 3889 10457 3855 10441
TIME...MOT...LOC 2037Z 237DEG 22KT 3856 10488
HAIL...1.00IN
WIND...60MPH
$$
281 follow-up statement
029
WWUS55 KPUB 282046
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
246 PM MDT MON MAY 28 2018
COC041-282100-
/O.CON.KPUB.SV.W.0034.000000T0000Z-180528T2100Z/
El Paso CO-
246 PM MDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...
At 245 PM MDT, a severe thunderstorm was located near Fountain, or 14
miles south of Colorado Springs, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southern Colorado Springs, Fountain, Fort Carson, and Security.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10494 3873 10492 3889 10457 3855 10441
TIME...MOT...LOC 2045Z 226DEG 33KT 3862 10480
HAIL...1.00IN
WIND...60MPH
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:32 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 28, 11:32 AM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 AM MDT Mon May 28 2018 .SHORT TERM...(Today and tonight) Issued at 445 AM MDT Mon May 28 2018 ...High Fire Danger southern portions of the area with Severe thunderstorms possible northern and eastern portions of the plains this afternoon... Great Basin upper low will finally start to eject to the northeast over the next 24 hours with the impulse in the base of the trof progged to lift northeastward across southern CO this afternoon. This will provide the forcing for thunderstorms this afternoon across northern and eastern portions of the plains where one or two strong to severe thunderstorms will be possible. Main challenge will be determining how quickly low level moisture will mix out this afternoon, particularly along northern portions of the I-25 corridor including El Paso and Pueblo counties. Front has pushed into southeast CO this morning stronger than models had originally depicted with dew points in the upper 40s to around 50 across the northern I-25 corridor. Across the southeast plains southerly low level jet has brought lower 60 dew points into plains east of a La Junta to Kim line. Winds at both KCOS and KPUB are still gusting to around 30 kts early this morning and will be watching closely the southward progression of stratus through the plains this morning. So far strong northerly winds off the Palmer has been keeping its formation at bay so far south of AFF. As the impulse lifts northeastward...models are mixing out surface dew points into the teens, 20s, and even single digits across the mountains and southern I-25 corridor to the west of the dry line. As dry line sharpens across the plains, thunderstorms will initiate across the mountains, then drift northeastward into richer dew points and greater instability. Tricky part is determining where the dryline/frontal boundary will be when storms interact with it. Based on performance yesterday, and apparent stronger push of the front this morning, have leaned forecast more towards the NamNest for this afternoon with thunderstorms firing across the Wets and Pikes Peak region, then lifting northeastward into the adjacent plains. Suspect there will be a marginal risk for severe thunderstorms for both Pueblo and El Paso counties this afternoon if surface dew points can stay up in the mid-upper 40s as NAMNest suggests. In this case CAPEs could be running around 1000-1500 j/kg across El Paso and Pueblo counties with thunderstorms drifting eastward and potentially becoming severe across eastern portions of the area. With more easterly surface winds combined with strong southwesterlies aloft, this would put 0-6km shears in the 40-50 kt range, supportive of supercells with potential for large hail and damaging winds. An isolated tornado would not be out of the question though LCLs look a little high. Of course if surface dew points mix out into the 30s for this area (as HRRR suggests), then CAPE really gets cut back and do suspect this will happen towards 00z as dry line mixes northeastward. Areas with greatest potential for severe weather will be northern El Paso county, Kiowa, Prowers and Baca counties into the evening. Front will make a push back southward into the plains tonight aided by reinforcing thunderstorm outflows. May have to watch far eastern plains during the late evening and overnight hours as low level jet strengthens and we could see some lift/overrunning atop frontal boundary which lays up along a line from Eads to Kim. Have kept isolated thunderstorms in the forecast into the overnight hours to account for this potential though confidence is low. -KT .LONG TERM...(Tuesday through Sunday) Issued at 445 AM MDT Mon May 28 2018 Tuesday and Wednesday...A weakening upper low crossing the Rockies on Tue, and the Dakotas on Wed, will give the forecast area the best chance for some beneficial pcpn through the extended period. Weak upslope flow and available llvl moisture will allow for isolated to scattered convection across the area on Tue, then scattered to likely for much of the area on Wed. There is the chance of a few strong storms across the far eastern plains Tue aftn and eve as the upper trough axis swings across Colorado. Temps will warm into the 70s for the high valleys, and upper 70s to upper 80s for the plains. Thursday...An upper trough will form over the West Coast for Thu, allowing southwest flow aloft to develop across the Four Corners. This will bring warm and dry downslope winds to the cwa, bringing a return of dry conditions as well as boosting temps into the upper 70s to mid 80s for the high valleys, and upper 80s to mid 90s for the plains. Winds are not expected to be strong enough to warrant any type of fire weather highlight, though drought conditions persist. Friday...The upper trough axis will slide east across the northern rockies on Fri, far enough north to not bring any showers to the forecast area. However, this will strengthen westerly flow across the state significantly and critical fire weather conditions are anticipated. Maximum temps are expected to warm into the 80s for the high valleys, and 90s to around 100F for the plains. Saturday and Sunday...A ridge of high pressure over the southern US will keep dry conditions in place for the forecast area over the weekend, but winds are expected to be lighter. Look for aftn highs in the upper 70s to mid 80s for the high valleys, and upper 80s to mid 90s for the plains. Moore && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1129 AM MDT Mon May 28 2018 Gusty south to southwest winds are expected this afternoon and early evening at KALS. Gusty eastern winds are expected this afternoon at KCOS and KPUB, then becoming westerly this evening. Forecast models show the potential for tstms at KPUB and KCOS beginning around 22Z and continuing thru about 00Z. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ224-225-229- 230. && SHORT TERM...KT LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, May 28, 11:10 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Mon May 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Mon May 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight One or two severe thunderstorms will be possible across portions of the southeast plains today. Thunderstorms are expected to develop across the Wet Mountains and Pikes Peak region this afternoon before moving northeastward, and strengthening as they move along and east of I-25 and north of highway 50. Hail up 1.5 inches in diameter and wind gusts around 60 mph will be the primary severe storm threats. Cloud to ground lightning will be a threat with all storms. The area that will likely have the best chance for seeing severe storms is, El Paso county, especially northern portions, eastern Pueblo, Crowley, Otero, Kiowa, Bent, Prowers and Baca counties. The threat of severe weather is expected to shift north and east of the area early this evening. Later tonight, there is a chance that thunderstorms could move back into Kiowa county. Critical fire weather conditions are expected this afternoon and evening across the San Luis Valley, the Wet and Sangre De Cristo mountains, and the southern I-25 corridor of Huerfano and western Las Animas counties. Southwest winds gusting up to 40 mph, low humidity values and dry fuels will lead to conditions favorable for rapid rates of fire growth and spread. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected across the forecast area both Tuesday and Wednesday, with the focus area being along the Palmer Divide and across the eastern plains. The main threats from any storms that develop will be wind gusts to 45 mph, hail up to 1/2 inch in diameter and cloud to ground lightning. A few of the thunderstorms across the far eastern plains Tuesday afternoon and evening may become strong, with winds gusts to 55 mph, hail up to 3/4 inch in diameter and frequent cloud to ground lightning. Fire danger will escalate on Thursday as hot and dry conditions return. Fire weather conditions are forecast to become critical on Friday as westerly winds increase. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains mainly east and north of a line from Colorado Springs, to Pueblo, to La Junta to Pritchett. 28/28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| May 28, 3:47 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| May 28, 3:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 41 min |
| May 28, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 27 min |
| May 28, 4:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Fremont, Pueblo | 35 min |
| May 28, 4:23 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 37 min |
| May 28, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| May 28, 4:57 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| May 28, 5:01 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| May 28, 5:30 PM MDT | Special Weather Statement | PUB | Teller | 30 min |
| May 28, 5:53 PM MDT | Special Weather Statement | PUB | Douglas | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.